It isn’t uncommon for the elderly to have a fall that can break bones or even leave the individual incapacitated. Now, new research suggests that these falls are easily associated with specific medications the individual may be taking.
This research was summarized in a Science Daily release and found that several classes of drugs were associated with falls, including sedatives prescribed as sleep aids and medications that are used to treat mood disorders.
The study was led by a University of British Columbia expert in pharmaceutical outcomes research and published in the Archives of Internal Medicine. One of the most important points highlighted in this study was the fact that falling and fall-related complications such as hip fractures are the fifth leading cause of death in the developed world.
The strongest statistical association with falling was found with antidepressants. Anti-psychotics/neuroleptics which are often used to treat schizophrenia and other psychoses and benzodiazepines such as valium were also found to be significantly associated with falls.
“These findings reinforce the need for judicious use of medications in elderly people at risk of falling,” says principal investigator Carlo Marra, a UBC associate professor of Pharmaceutical Sciences. “Safer alternatives, such as counseling and shorter-term or less-sedating therapies, may be more appropriate for certain conditions.”
The UBC study examined the effects of nine classes of drugs by updating, expanding and analyzing 22 international observational studies from 1996-2007. These studies investigated falls among people 60 years or older and included data on more than 79,000 participants and both prescription and over-the-counter medications.
Marra also noted that narcotics – or painkillers – were not found to be statistically associated with falling among the classes studied. With the substantial increase in the number of medications being prescribed to seniors over the past decade, falls are increasing and it is important to understand the risks associated with these mediations.